Alert archive / New Jersey / Dense Fog Advisories in 2017

Dense Fog Advisory 5, NWS Philadelphia/Mount Holly

March 27, 2017Monmouth County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this dense fog advisory at Mar 27, 2017, 8:52 PM EDT for Monmouth County, Ocean County, New Jersey. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2017, 8:52 PM EDT (00:52 UTC)
Expired
Mar 28, 2017, 5:34 AM EDT
In force
9 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 23 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS71 KPHI 280052
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
852 PM EDT Mon Mar 27 2017

NJZ013-014-020-026-281400-
/O.NEW.KPHI.FG.Y.0005.170328T0052Z-170328T1400Z/
Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean-
Including the cities of Freehold, Sandy Hook, Jackson, 
and Long Beach Island
852 PM EDT Mon Mar 27 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT TUESDAY...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 10 AM EDT Tuesday.

* VISIBILITIES...One quarter mile or less at times.

* TIMING...through Tuesday morning.

* IMPACTS...Areas of dense fog will impact travel. Drive with
  caution and be aware of rapidly changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
780 
WWUS71 KPHI 280746
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
346 AM EDT Tue Mar 28 2017


NJZ013-014-020-026-281400-
/O.CON.KPHI.FG.Y.0005.000000T0000Z-170328T1400Z/
Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean-
Including the cities of Freehold, Sandy Hook, Jackson, 
and Long Beach Island
346 AM EDT Tue Mar 28 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* Locations...coastal northern and central New Jersey. 

* VISIBILITIES...One quarter mile or less at times, especially near
  sunrise. 

* TIMING...through mid morning.

* IMPACTS...The fog will probably require more cautious slower
  travel. Be alert for rapidly changing conditions.

* outlook...Its possible that a portion of this advisory may need
  extension into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
862 
WWUS71 KPHI 280934
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
534 AM EDT Tue Mar 28 2017

NJZ013-014-020-026-281045-
/O.CAN.KPHI.FG.Y.0005.000000T0000Z-170328T1400Z/
Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean-
Including the cities of Freehold, Sandy Hook, Jackson, 
and Long Beach Island
534 AM EDT Tue Mar 28 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Dense Fog Advisory for coastal northern and central New Jersey. 

There will be some fog today and especially along the coast it 
might be dense but overall, visibility at 530 am had improved from
that of last evening. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Mar 27, 8:27 PM EDT, 25 minutes earlier.

Area forecast discussion, Mar 27, 8:27 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
827 PM EDT Mon Mar 27 2017

.SYNOPSIS...
A warm front will move northward into Delmarva and southern New
Jersey, stalling as it pushes into southeastern Pennsylvania this
evening. Low pressure will track through the Ohio Valley tonight and
cross our region Tuesday evening. High pressure will build down from
Canada for Wednesday and Thursday. Another low pressure system will
move through our area on Friday and Saturday. Weak high
pressure returns for Sunday and Monday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Warm front has plagued the forecast today, with a shortwave
trough moving through the St. Lawrence Valley and an attendant
surface low weakening in southeastern Ontario unable to force
the boundary northward through the CWA today. Instead, the front
has reached a line from Belmar to Philadelphia, with cool/cloudy
conditions to the north and mostly cloudy and warm conditions to
the south. As usual, models are struggling to realize the
temperature gradient across the boundary, with temps generally
about 3-8 degrees too warm to the north of the boundary and up
to 5 degrees to cold to the south. Expect the temperature
uncertainty to continue into the evening as the evolution of the
front remains one of the primary forecast concerns overnight.
Forecast lows are generally mid 40s north to mid/upper 50s
south, with much below average confidence.

Cyclogenesis in the Mid-South is working to counter any progress
the warm front can make this afternoon/evening, as pressure
falls along the baroclinic zone in the Ohio Valley will impede
the warm front's poleward movement. A small but potent vorticity
maximum in southern Missouri will move eastward to Ohio/Kentucky
by 12Z Tuesday. Large-scale ascent will increase downstream into
the Mid-Atlantic tonight. Precipitation will begin to develop
later tonight as isentropic lift increases. Midlevel cooling
will also allow for elevated instability to increase, so a
couple rumbles of thunder may occur with any showers that
develop. Latest high-resolution guidance brings in a first round
of precipitation from around midnight to around daybreak,
primarily confined to the present location of the warm front.
The last few runs of the HRRR have suggested fairly decent
precipitation rates may develop with the strongest storms, and
have converged in a general corridor where the convection tracks
(roughly along and up to 50 miles southeast of I-95). However,
there is less than stellar support from other convection-
allowing models, so uncertainty remains high. As such, kept PoPs
in the chance category for now, but did make the highest PoPs
in the aforementioned corridor during the overnight hours.

Another concern overnight is the fog. With plenty of low-level
moisture in place and the seemingly ever-present warm front
straddling the CWA, patchy fog seems like a good bet. Winds are
expected to be light tonight, which will only aid in its
development. However, the presence of precipitation complicates
the forecast a bit, so not completely sold on the prospect of
widespread/dense fog. Nevertheless, this remains a distinct
possibility, and its development will be monitored closely this
evening.

&&

.SHORT TERM / TUESDAY THROUGH 6 AM TUESDAY/...
Surface low in the Ohio Valley at 12Z Tuesday moves east along
or just south of the Mason-Dixon Line into Maryland/Virginia by
00Z Wednesday as the shortwave trough begins a curve toward the
southeast on the outer fringe of a subtropical ridge in the Gulf
of Mexico. Degree of cooling in the midlevels combined with
strong ascent downstream of the vort max will promote the
development of storms in much of the Mid-Atlantic on Tuesday.
Most model guidance suggests two rounds may occur. The first
would occur early in the day as elevated convection along the
nose of enhanced low-level isentropic ascent. After a brief lull
in the late morning and early afternoon, more convection is
expected to develop along/east of the low and southward-
extending cold front, aided by substantial cooling in the
midlevels and large-scale ascent via differential cyclonic
vorticity advection. Vertical shear looks relatively weak, and
MUCAPE values will generally remain at or below 1000 J/kg,
especially if early-day convection eradicates preexisting
instability. Prospects for severe convection look limited at
best, but scattered storms are still a good bet as the rounds of
precipitation move through the region, particularly in the
afternoon. Best chances appear to be along and south of the
Mason-Dixon Line given the track of the low and the associated
lifting mechanisms. However, overall uncertainty remains given
the multiple rounds of precipitation that may occur. Therefore,
a general broadbrush of chance to likely PoPs was placed in the
grids for now.

There is better potential for locally heavy rainfall given the
decent PWATs, multiple rounds of precipitation expected, and
potential for localized training storms, especially if storms
can align along the baroclinic zone. Though widespread flooding
is unlikely, think isolated instances of nuisance short-term
flooding is a possibility. This will continue to be monitored in
later forecasts.

Temperature forecast remains a concern with the placement of the
eastward-extending warm front again a complicating factor. Stuck
close to continuity and the cooler side of the guidance for now,
but large errors in these values are likely given the poor
handling of the frontal boundaries thus far and the increased
complications from precipitation.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
Tuesday night will continue to have some showers as the low pressure
system makes its way offshore and to the east of our forecast area.
Showers will decrease in coverage from west to east and should
completely clear the area by late Tuesday night.

As far as convection goes for Tuesday night, instability looks
extremely limited and overall the best instability looks to be
mainly to the south of our area. Might be a rumble of thunder or two
but confidence is pretty low that we see much convection through the
night.

Canadian high pressure will start to push southward into our area on
Wednesday and persist across the region through Thursday. While the
system itself isn't particularly strong, it should allow for us to
dry out as a decent northwest flow is across the area on Wednesday.
Winds will lighten up for Thursday with cooler air settling over the
Mid-Atlantic. Highs will be slightly above normal on Wednesday and
much closer to normal on Thursday.

The next system starts to advance towards our area on Thursday. Low
pressure will develop to our west and then move into the Tennessee
Valley by late Thursday. AS the low continues to move towards our
area, we will start to see cloud cover increase and showers will
once again start to move into the area. Expect some light rain to
develop in the vicinity of the approaching warm front

The center of the low will cross just to the south of the region on
Saturday, by around mid morning. The rain will end from west to east
and we should see a little bit of clearing occur. However, there is
not much of a flow behind this system and it may end up remaining
pretty cloudy, especially for areas inland.

Weak high pressure will again be around the region for Sunday
and Monday. Models indicate that a shortwave may move through later
on Sunday, which may trigger a few light showers. Confidence is low
at this time.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Conditions improved to VFR everywhere late this afternoon into
this evening, and will continue for another couple of hours.
However, conditions will lower through this evening and into the
overnight hours. MVFR conditions will develop after 02z, then
IFR conditions will develop after 04z. It is possible that dense
fog may develop overnight, but confidence is still low in dense
fog for now, so we'll keep the lowest VSBYS at 1sm for now.

We expect a couple of rounds of possible showers through tonight
into Tuesday. The first round is expected to develop by 06Z and
move eastward through daybreak. Second round of precipitation
likely after daybreak Tuesday into midday. Lightning strikes
are possible, but low confidence on timing/occurrence at this
time precludes their presence in TAFs. Third round of
precipitation likely tomorrow afternoon/evening. Storms are more
likely with this round. Winds should be generally light and
variable.

Conditions may improve to MVFR briefly during the day Tuesday,
but likely lower again by later afternoon/evening.

Winds overnight will be light, generally 5 knots or less. Any
direction is expected to be vary from northeast to southeast.

OUTLOOK...

Tuesday night...MVFR/IFR conditions possible in showers and
fog... becoming VFR late. Light winds will become north to
northwest overnight around 10 knots or less.

Wednesday...VFR conditions expected. Winds will be north around 10
to 15 knots, some gusts up to 25 knots possible.

Thursday...VFR conditions expected. Light north winds... becoming
east late afternoon.

Friday...IFR or MVFR conds in periods of rain. East to southeast
winds around 10 to 15 knots.

Saturday...MVFR/IFR conditions early in rain... becoming VFR late.
North to northeast winds around 10 knots or less.

&&

.MARINE...
Potential for more dense fog tonight; however, presence of
precipitation complicates issuance of an advisory at this point.
This will be monitored closely this evening. Winds/seas will be
under advisory criteria through Tuesday. Chances of
showers/storms late tonight through Tuesday, likely occurring in
several rounds.

OUTLOOK...

Tuesday night...Southerly winds will become west then northwest
overnight. Speeds around 10 to 15 knots. Seas 2 to 4 feet.

Wednesday...Northerly winds around 10 to 20 knots with gusts around
25 knots late. Seas increasing to around 5 feet . A SCA will likely
be needed as conditions near criteria by Wednesday evening.

Thursday...Decreasing seas through the day. North winds becoming
easterly late in the day, mainly around 10 to 15 knots.

Friday...East to southeast winds around 10 to 20 knots with gusts up
to 30 knots possible. Seas will build through the afternoon,
exceeding 5 feet by Friday evening. A SCA looks likely.

Saturday...SCA conditions continue. Northerly winds around 10 to 15
knots. Seas will remain above 5 feet through Saturday, starting to
subside a bit late.

&&

.CLIMATE...
Georgetown 3/28 RER max is 80 set in 1960.

PHL temperatures continue to project near 1 degree F below
normal for the month as a whole.

&&

.EQUIPMENT...
KNEL appears to be reading 10F too warm the past couple of
days.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...CMS
Short Term...CMS
Long Term...Meola
Aviation...CMS/Meola/Robertson
Marine...CMS/Meola Climate...
Equipment...
Hazardous weather outlook, Mar 27, 8:52 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
852 PM EDT Mon Mar 27 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021>025-
027-PAZ054-055-060>062-070-071-101>106-290100-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
852 PM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Areas of dense fog are possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of dense fog are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ013-014-020-026-290100-
Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean-
852 PM EDT Mon Mar 27 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-452>455-290100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
852 PM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Areas of dense fog are possible over the area waters late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dense fog may be a marine hazard Tuesday, especially coastal New
Jersey.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450-451-290100-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
852 PM EDT Mon Mar 27 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:52 PM EDTMarine Dense Fog AdvisoryPHI12 hr

Nearby

Dense Fog Advisories in New Jersey, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.